Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/15301

Title: A new approximation method for scattering by long finite arrays
Authors: Thompson, Ian
Linton, C.M.
Porter, R.
Issue Date: 2008
Publisher: Oxford University Press (© The author)
Citation: THOMPSON, I., LINTON, C.M. and PORTER, R., 2008. A new approximation method for scattering by long finite arrays. Quarterly Journal of Applied Mathematics, 61(3), pp.333-352.
Abstract: The scattering of water waves by a long array of evenly spaced, rigid, vertical circular cylinders is analysed under the usual assumptions of linear theory. These assumptions permit the reduction of the problem to that of solving the Helmholtz equation in two dimensions, with appropriate circular boundaries. Our primary goal is to show how solutions obtained for semi-infinite arrays can be combined to provide accurate and numerically efficient solutions to problems involving long, but finite, arrays. The particular diffraction problem considered here has been chosen both for its theoretical interest and for its applicability. The design of offshore structures supported by cylindrical columns is commonplace and understanding how the multiple interactions between the waves and the supports affect the field is clearly important. The theoretical interest comes from the fact that, for wavelengths greater than twice the geometric periodicity, the associated infinite array can support Rayleigh–Bloch surface waves that propagate along the array without attenuation. For a long finite array, we expect to see these surface waves travelling back and forth along the array and interacting with the ends. For particular sets of parameters, near-trapping has previously been observed and we provide a quantitative explanation of this phenomenon based on the excitation and reflection of surface waves by the ends of the finite array.
Description: This article was published in the Quarterly Journal of Applied Mathematics [Oxford University Press (© The author)] and the definitive version is available at: http://dx.doi.org/10.1093/qjmam/hbn006
Sponsor: I. Thompson is supported by the Engineering and Physical Science Research Council under grant EP/C510941/1.
Version: Accepted for publication
DOI: 10.1093/qjmam/hbn006
URI: https://dspace.lboro.ac.uk/2134/15301
Publisher Link: http://dx.doi.org/10.1093/qjmam/hbn006
ISSN: 0033-5614
Appears in Collections:Published Articles (Maths)

Files associated with this item:

File Description SizeFormat
longcylarray.pdfAccepted version340.39 kBAdobe PDFView/Open

 

SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.